CSN Login
Members Online: 6

Leg and Hip Pains

Chris3
Posts: 53
Joined: Mar 2010

While reading the thread about Lymphadema (ankle swelling), I noticed a lot of people mentioned aching in their legs and hips - especially at night while sleeping. I too have had this problem since about halfway through my treatment. To me it feels like the growing pains I used to get in my legs when I was an adolescent. They are often disruptive to my sleep and I have to take Ibuprophen, or Tylenol, or a leftover pain pill to get any sleep. As Priscilla mentioned, the doctors seem very unconcerned about it. I asked if I should get a bone density scan and 2 of my 3 doctors just kind of shrugged and said it wasn't necessary but I could if I wanted. Obviously, I am not itching to go and get an unnecessary medical test - I have had my fill of doctors and tests! But, I just thought it was interesting that so many of us have the same symptoms...

I did have ankle and foot puffiness when I was in the hospital, but that went away once I was released and was up on my feet.

cbs6931's picture
cbs6931
Posts: 63
Joined: Mar 2010

I've been working in the pool and it has made a huge difference, also doing stretching exercises which help. The pain has greatly lessened and my flexibility is improving. Also wanted to mention Voltaren Gel - this is a topical Motrin based pain killer that has worked well for me (if you want to avoid taking anything by mouth).

Cathy

Chris3
Posts: 53
Joined: Mar 2010

Hi Cathy,

Is Volaren Gel a prescription item or over-the-counter?

I am 3 weeks into a Cancer Physical Rehab program, so hopefully the leg and hip pains will slowly go away...

Chris

cbs6931's picture
cbs6931
Posts: 63
Joined: Mar 2010

It is a prescription item, was inexpensive. Hope that the pain will go away quickly... I've really been amazed at the difference physical therapy has made.

Cathy

SueRelays
Posts: 489
Joined: Dec 2009

Hi Chris

I did have a bone scan....but nothing much showed. My radiologist said the rad can cause arthritis in your hips. I treat it with acupuncture and shiatsu massage. Helps TREMENDOUSLY!!! At the clinic, they also mention swimming and stretching exercises.
If you have medical coverage that covers acupuncture, I highly recommend it. It has also calmed me, and helps me fall asleep at night.

lemonade
Posts: 62
Joined: Feb 2010

Same thing here. I had to go to my oncologist, talk to my radiation oncologist, my gynecologist and finally my orthopedic surgeon knew what I was talking about and he sent me to physical therapy. My physical therapist had also worked with breast cancer patients who had had radiation treatment to work on their range of motion and soreness. It was a relief to talk to someone who didn't look at me like I was crazy.

I went a couple of times to PT and they gave me instructions with pictures of stretching exercises. They really help. I do them at home now.

I just wish the oncology folks would be more receptive to the after-effects of what chemo/rad/surgery do to the body.

Barbara

JDuke's picture
JDuke
Posts: 443
Joined: Nov 2009

is how long it took for the dull ache in my left hip and groin to finally subside. It was not constant but frequent. Of course my first thought was that it was the cancer again, it is easy to let your mind go in that direction. I am certain that it was radiation related. I did find that exercise helped. Walking and leg exercises in the pool really seemed to alleviate the discomfort. I even found that sometimes the elastic in the leg of my panties on the left side would cause discomfort. Once the burns heal it is easy to assume that things are back to normal. Not so, it is a long healing process. But with time...it will improve.

Best regards,
Joanne

dianeboehm
Posts: 2
Joined: Aug 2010

I just finished day 4 of my six week chemo/rad treatments and I started getting hip pains day 3. Wow, I did not expect this side effect. I don't know if it is from the chemo or the radiation. I can't sleep. Walking only increases the pain. Any movement at all increases the pain.

I am going to talk to my doctor in the morning. Any suggestions would be greatly appreciated.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network